Alert archive / New Mexico / Flood Watches in 2022
Flood Watch 21, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flood watch at Aug 1, 2022, 2:34 AM MDT for 11 counties in New Mexico. It took effect at Aug 1, 2022, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2022, 2:34 AM MDT (08:34 UTC)
- In effect from
- Aug 1, 2022, 12:00 PM MDT
- Expired
- Aug 1, 2022, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Catron County, NM, Colfax County, NM, Lincoln County, NM, Los Alamos County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 77 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 4270 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151
WGUS65 KABQ 010834
FFAABQ
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
234 AM MDT Mon Aug 1 2022
NMZ208-211-214-215-226-228-229-241-012100-
/O.NEW.KABQ.FA.A.0021.220801T1800Z-220802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-Jemez Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-South Central
Mountains-Far Northeast Highlands-Northeast Highlands-San Agustin
Plains and Adjacent Lowlands-
234 AM MDT Mon Aug 1 2022
...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...
* WHAT...Flash flooding caused by excessive rainfall is possible,
especially on and downstream of the Cerro Pelado, Hermits
Peak-Calf Canyon, McBride and Bear Trap burn scars.
* WHERE...Portions of central, north central, northeast, and west
central New Mexico, including the following areas, in central New
Mexico, San Agustin Plains and Adjacent Lowlands and South Central
Mountains. In north central New Mexico, East Slopes Sangre de
Cristo Mountains, Jemez Mountains and Southern Sangre de Cristo
Mountains. In northeast New Mexico, Far Northeast Highlands and
Northeast Highlands. In west central New Mexico, Southwest
Mountains.
* WHEN...From Noon MDT today through this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded. Life-threatening flash
flooding and debris flows are possible over and around recent
wildfire burn scars. Torrential rainfall will result in hazardous
travel conditions with near-zero visibility at times and
significant ponding of water on roadways.
* ADDITIONAL DETAILS...
- Wildfire burn scars, urban drainages, and areas that have
received recent heavy rainfall will be especially susceptible
to dangerous flash flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$
112 follow-up statements
145
WGUS65 KABQ 011638
FFAABQ
Flood Watch
National Weather Service Albuquerque NM
1038 AM MDT Mon Aug 1 2022
NMZ208-211-214-215-226-228-229-241-020300-
/O.CON.KABQ.FA.A.0021.220801T1800Z-220802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-Jemez Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-South Central
Mountains-Far Northeast Highlands-Northeast Highlands-San Agustin
Plains and Adjacent Lowlands-
1038 AM MDT Mon Aug 1 2022
...FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
* WHAT...Flash flooding caused by excessive rainfall is possible,
especially on and downstream of the Cerro Pelado, Hermits Peak
Calf Canyon, McBride and Bear Trap burn scars.
* WHERE...Portions of central, north central, northeast, and west
central New Mexico, including the following areas, in central New
Mexico, San Agustin Plains and Adjacent Lowlands and South Central
Mountains. In north central New Mexico, East Slopes Sangre de
Cristo Mountains, Jemez Mountains and Southern Sangre de Cristo
Mountains. In northeast New Mexico, Far Northeast Highlands and
Northeast Highlands. In west central New Mexico, Southwest
Mountains.
* WHEN...Until 9 PM MDT this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Low-water crossings may be flooded. Life-threatening flash
flooding and debris flows are possible over and around recent
wildfire burn scars. Torrential rainfall will result in hazardous
travel conditions with near-zero visibility at times and
significant ponding of water on roadways.
* ADDITIONAL DETAILS...
- Wildfire burn scars, urban drainages, and areas that have
received recent heavy rainfall will be especially susceptible
to dangerous flash flooding.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
$$568 WGUS65 KABQ 020246 FFAABQ Flood Watch National Weather Service Albuquerque NM 846 PM MDT Mon Aug 1 2022 NMZ208-211-214-215-226-228-229-241-020400- /O.EXP.KABQ.FA.A.0021.000000T0000Z-220802T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southwest Mountains-Jemez Mountains-Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-South Central Mountains-Far Northeast Highlands-Northeast Highlands-San Agustin Plains and Adjacent Lowlands- 846 PM MDT Mon Aug 1 2022 ...FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING... The Flash Flood Watch will expire for portions of central, north central, northeast, and west central New Mexico, including the following areas, in central New Mexico, San Agustin Plains and Adjacent Lowlands and South Central Mountains. In north central New Mexico, East Slopes Sangre de Cristo Mountains, Jemez Mountains and Southern Sangre de Cristo Mountains. In northeast New Mexico, Far Northeast Highlands and Northeast Highlands. In west central New Mexico, Southwest Mountains. The flash flooding threat has ended. Therefore, the Flash Flood Watch will expire at 9 PM MDT this evening. $$ 24
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flood watch went out at Jul 31, 11:20 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 31, 11:20 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1120 PM MDT Sun Jul 31 2022 .AVIATION... 06Z TAF CYCLE VFR conditions prevail and are forecast to persist through the TAF period outside of scattered convection Monday afternoon/evening, when short-lived MVFR conditions are possible. Highest probabilities for thunderstorm impacts Monday will be at KLVS and KSAF. In addition, patches of mountain obscurations are likely overnight. Otherwise, winds will be light outside of thunderstorm outflow. 11 && .PREV DISCUSSION...237 PM MDT Sun Jul 31 2022... .SYNOPSIS... It is hard to say if there will be a lull in monsoon thunderstorm activity as it has been very hit and miss as typical. But there looks to be a downward trend in overall thunderstorm coverage to start the week but activity should increase in coverage again for the middle of the week. The weather pattern changes to support a front pushing into northeast and eastern New Mexico on Wednesday. This will allow for more thunderstorm activity especially over the northern mountains. Thunderstorm activity will become more widespread on Thursday given this front will linger over northeast New Mexico. This means we are expecting an increase in flash flood potential on the burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So while the burn areas may expect thunderstorm activity each day, there looks to be higher chances on Wednesday and Thursday of this week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little slower to ignite today, and didn't make an appearance until about noon. The upper high center had pushed farther into New Mexico this morning and storm motion has responded to that change, with current activity tending to move to the northeast and east, except along the Arizona border where movement was more to the north northeast. Models indicate a cluster of showers and isolated storms may persist late this evening and into the overnight over west central New Mexico with potential for a second area over portions of northeast/east central New Mexico. No changes anticipated to the ongoing Flood Watch. The upper high center is forecast to drift into western New Mexico Monday, resulting in more northwesterly storm motions and a focus for the most activity along and near the central mountain chain. Locally heavy rain will continue to be possible. Overnight lows will continue to be a few degrees warmer than normal. Monday's highs will be slightly warmer than today's but still close to climatology for the first day of August. LONG TERM...(TUESDAY THROUGH SATURDAY)... Overall it is hard to find any changes from the previous forecast to discuss. The previous long term discussion does a really good job of describing the evolution of the monsoonal upper level ridge which by Tuesday becomes fairly well situated over the NM/AZ border. The ridge weakens a little on Wednesday and shifts a touch north to allow for a trough to push through the plains with a trailing cold front that makes its way into E NM. Thursday the ridge builds over CO/NM border trying to build into the C Plains on Friday. This allows for more easterly flow to develop aloft with southerly low level flow. By 12Z Sunday both the ECMWF/GFS ensembles have the ridge over the central plains which would then open up easterly flow and perhaps an easterly waves to push across TX from the Gulf. So what does this mean for thunderstorm activity across New Mexico? To start out the ridge will limit some of the activity but on Tuesday it looks like most of this activity will be over higher terrain over the Gila Forest and Continental Divide. Activity becomes more widespread with the front coming into NE NM. The increased E flow will allow for upslope forcing for the Sangre de Cristo Mtns and a higher threat for flash flooding on the HP/CC burn scar. Moisture is around normal levels for this time of year, but the added forcing will be key for thunderstorm activity. Even 700-500mb flow becomes more easterly through Thursday so Thursday will be another day for widespread thunderstorm activity for much of the state. The ridge will also be more centered over CO as well. Thunderstorm activity into the weekend should continue but less coverage than Wed/Thur or probably even Friday. It does look like the easterly flow to the south of the ridge will support some activity but it is far enough out that we cannot really pinpoint any details. Moisture may be somewhat an issue as both the GFS/ECMWF show precip water values under 1 inches instead of just above 1 inch. 99/39 && .FIRE WEATHER... Cell motion through tonight will be mainly from southwest to northeast or west to east with potential for locally heavy rain continuing. Strongest winds will be associated with showers and thunderstorms and outflow boundaries. The upper high center over New Mexico early this week is now forecast to drift into Arizona, allowing for a front to push into the region Wednesday night/Thursday. Therefore, a slight downtick in convection by Tuesday/Wednesday will be followed by an upswing due to the front. Forecast models now suggest the upper high center will be slower to move to the east late this week, if it does at all. It may stay anchored over the central and southern Rockies into the Great Basin. Showers and storms are still likely over the higher terrain but they may become less numerous. Highs will generally be within a few degrees of normal with Wednesday most likely the warmest day of the upcoming work week. Areas of fair to poor ventilation are forecast each day, especially Monday and Saturday. 99 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Jul 31, 9:06 PM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 PM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD 5 NE MANUELITO 35.47N 108.93W
07/29/2022 MCKINLEY NM DEPT OF HIGHWAYS
NM118 AT MM11 CLOSED IN BOTH DIRECTIONS DUE
TO FLOODING.
&&Local storm report, Jul 31, 9:09 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
909 PM MDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FLASH FLOOD 1 SE CHURCH ROCK 35.52N 108.58W
07/26/2022 MCKINLEY NM DEPT OF HIGHWAYS
NM118 MM29-33 CLOSED IN BOTH DIRECTIONS DUE
TO FLOODING.
&&The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:08 PM MDT | Flash Flood Warning | ABQ | Socorro | 4 hr |
| Jul 31, 6:10 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Taos | 26 min |
| Jul 31, 6:36 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
| Jul 31, 6:42 PM MDT | Special Weather Statement | ABQ | Santa Fe | 33 min |
| Jul 31, 7:24 PM MDT | Flash Flood Warning | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 31, 7:31 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Jul 31, 7:53 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 31, 9:44 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Aug 1, 12:36 PM MDT | Areal Flood Advisory | ABQ | Catron | 4 hr |
| Aug 1, 12:54 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Aug 1, 12:55 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 3 hr |
| Aug 1, 1:38 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 3 hr |
| Aug 1, 2:11 PM MDT | Special Weather Statement | ABQ | Sandoval | 34 min |
| Aug 1, 3:46 PM MDT | Special Weather Statement | ABQ | Mora | 29 min |
| Aug 1, 3:49 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 116 min |
| Aug 1, 3:58 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Aug 1, 4:12 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Aug 1, 4:25 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Aug 1, 4:46 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Aug 1, 4:51 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Aug 1, 5:01 PM MDT | Special Weather Statement | ABQ | Los Alamos | 29 min |
| Aug 1, 5:02 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe | 10 min |
| Aug 1, 5:12 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Santa Fe | 3 hr |
| Aug 1, 5:21 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.